Illinois, 2019

Flooding in Illinois, March 14 to 26, 2019

March 14 to 26, 2019 · NWS DVN · 4 events in 3 counties and zones

Significant flooding occurred across northwest Illinois during March of 2019. Moderate to major flooding was observed on Illinois tributary rivers due to snowmelt, saturated soils, and rainfall from March 9th to 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Significant flooding occurred across northwest Illinois during March of 2019. Moderate to major flooding was observed on Illinois tributary rivers due to snowmelt, saturated soils, and rainfall from March 9th to 12th. The higher crests occurred on the Rock and Pecatonica Rivers in Illinois during the 2nd and 3rd weeks of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 13, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 13, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1238 AM CDT Thu Mar 14 2019

...AVIATION UPDATE...

.UPDATE...
Issued at 827 PM CDT Wed Mar 13 2019

Evening update to make some adjustments to current headlines. Have
expired previous wind advisory, and issued a new wind advisory for
south and east counties Thursday, where strongest sustained winds
and gusts are forecast. Have also trimmed the western fringe of
the flood watch. No significant additional rain is expected
overnight into Thursday for this area to aggravate the flooding
that is already occurring.

&&

.SYNOPSIS...
Issued at 330 PM CDT Wed Mar 13 2019

It's shaped to be a classic warm sector day across the region. A
warm front was positioned from the Des Moine metro eastward
towards Burlington and Macomb. Temperatures as of 2 PM ranged from
44 in Dubuque, to 59 in Burlington under mostly cloudy skies.

To the south, seeing bands of rain developing from the Des Moines
metro southeast towards Centerville and Quincy, and then finally
stopping around St. Louis. Additional rain showers were located from
southeast Nebraska through eastern Kansas. All of this was rotating
around a strong area of low pressure centered over southeast
Colorado, where the central pressure as of 15z was analyzed to be at
972 mb!

&&

.SHORT TERM...(This Evening and Tonight)
ISSUED AT 330 PM CDT Wed Mar 13 2019

Challenging short term period with the main concern revolving around
total QPF amounts this evening and tonight.

Aforementioned surface low pressure will slowly begin to move north
and east as we head through the evening. As it does so, it will
gradually become occluded as its associated cold front wraps around
and fills it in. Even though it will weaken, it will maintain
considerable strength as it approaches the area tomorrow as it will
still have plenty to keep it going. Ahead of it, bands of rain &
thunderstorms will move across the area beginning this afternoon,
and will continue to affect the area through early tonight.

QPF amounts for this system have been challenging. Latest suite of
guidance has come in a bit less than previous models, especially
across eastern IA. This is a nice relief for many of our basins and
rivers across the area that are experiencing flooding. Much of the
guidance, especially the 12z ECMWF, has pushed rainfall along and
east of the Mississippi River where the LLJ will be stronger. Here,
amounts will have the potential to reach over half an inch through
tonight, with lesser amounts to the west. With the ground either
still frozen or saturated, this will lead to increased flooding
potential. A flood watch does continue across much of the area
through Thursday.

In addition to the rain, gusty winds are expected due to the tight
pressure gradient around the low. Will continue to hold on to the
wind advisory for counties south of I-80 through 7 PM as passing
showers  and storms have the potential to mix down 40-45 kt winds
shown on the 12z KDVN and KILX soundings. Winds will subside heading
though the night, but will still remain gusty at times through
Thursday morning.

.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 330 PM CDT Wed Mar 13 2019

Thursday...A mainly dry slot day, with strong southwest winds and
fleeting precip chances. Mixing down the top of the mixed layer may
drive wind advisory criteria for much of the day acrs the
southeastern third to half of the DVN CWA away from approaching low
complex, with gusts of 45 to 50 MPH possible in these areas for much
of the day. But with ongoing wind advisory, will hold off issuance
to avoid product overlap confusion and let evening and overnight
shifts re-evaluate and issue if need be. Higher en advisory or even
near high wind warning criteria may develop off to the east of the
local fcst area in more enhanced llvl pressure gradient. Isolated to
wdly sctrd rogue showers possible in dry slot through early
afternoon, will have to watch for a secondary arc of sctrd showers
and possible thunderstorms developing in a lingering instability
swath over the eastern CWA from late morning through early
afternoon before exiting off to the east by mid to late afternoon.
Effective layer shear profiles still very strong during this time,
just hoping the instability will not be enough until this activity
clears to the east before it becomes strong or even low-topped
severe type. The wrap-around showers under the filling low complex
will drift in acrs the northern half of the CWA from the west as the
afternoon progresses. But additional rainfall amounts should be a
tenth of an inch or less with this activity and not much of a factor
to ongoing flooding situations.

Temps will be a challenge, with highs possibly in the upper 50s to
lower 60s along and east of the MS RVR in the morning, with cold air
advection from the southwest and falling temps as the day progresses.

Thursday night, the passing showers may mix with or turn over to all
light wet snow or snow showers from west to east with post-wave top-
down cooling. But with wet ground and marginal sfc temps don't
expect much snow accumulation.

Friday...Blustery cooler day in the 30s and 40s, with the potential
for wrap around showers that may be mixed with snow with cold
profiles aloft in the northeast half of the CWA-lingering cyclonic
flow. But some models are dry for Friday for the local area and may
leave out precip mention for now except for morning exiting precip
in the east.

Saturday and Sunday...generally a dry and a bit below normal temp
regime this period under northwest flow aloft and some sfc ridging.

Monday through next Wednesday...Generally dry and thermally
moderating, although some signs of a digging upper level trof with a
bit of moisture return/convergence for possible showers or rain-
snow showers passing through the region Tue into Wed. Low
confidence with this scenario at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1238 AM CDT Thu Mar 14 2019

Areas of MVFR/IFR through this taf cycle. Scattered showers can be
expected on Thursday. Southwest winds will strengthen to gusts to
around 35 knots by Thursday afternoon, continuing into the
evening. The strongest winds should impact KBRL/KMLI the most.
LLWS will also be noted at all taf sites through Thursday morning.

&&

.HYDROLOGY...
Issued at 1022 PM CDT Wed Mar 13 2019

Little to no rain will be seen west of the Mississippi through
sunrise Thursday. Rainfall of 0.1 to 0.25 inches is expected east
of the Mississippi. Thursday and Thursday night rainfall will be
0.1 inch or less.

With rainfall now looking to be less than forecast overnight.
Several crest forecasts have come in a little lower.

Important note...crest forecasts will change as this flood
situation continues to evolve.

Mississippi river:

Major flooding is now expected from LD15 down through LD19. All
crest forecasts have not changed from this morning.

Moderate flooding is now expected at Dubuque, Camanche and Gregory
Landing with minor flooding at LD13 and LD14.

LD11 and LD12 will have crests near flood stage.

Cedar river:

Minor flooding is forecast on the Cedar river from Vinton down
through Palo and at Cedar Bluff. Moderate flooding is forecast
at Cedar Rapids and near Conesville.

Iowa river:

A flood warning was issued for major flooding near Marengo.

Downstream of Coralville minor flooding is expected near Lone
Tree and Wapello with moderate flooding at Oakville.

At Oakville, ice action is affecting river readings but this ice
should be flushed out of the river system soon.

What is not know is how the flows coming down the Cedar and Iowa
rivers will combine at Columbus Junction. If the flood waves
arrive at the same time, river levels downstream of Columbus
Junction may go higher.

Pecatonica river:

Additional rainfall tonight combined with predicted rainfall
Thursday and snow melt will push the Pecatonica river at Freeport
close to major flood.

Across Stephenson county, the heavy rain overnight has pushed many
creeks out of their banks with several roads closed due to
flooding. An areal flood warning was issued through Wednesday
March 20th.

Rock river:

The heavy rain Wednesday night has resulted in a very serious
situation for the Rock river below Como.

Near record flooding is expected near Joslin and at Moline.

Near Como moderate flooding is expected.

Ice on the Rock river is rapidly getting flushed out of the river
system due to temperatures well above normal. The Rock river is
clear of ice between Joslin and Como.

Green river:

At Geneseo the Green river is expected to crest around flood
stage.

English river:

The observed and predicted rainfall along with snow melt will
result in major flooding at Kalona.

Maquoketa river:

With very little to no rain forecast across eastern Iowa tonight,
the crest at Manchester has been lowered to 17 feet.

Downstream of Manchester, major flooding is expected at Maquoketa
with a crest of 31 to 33 feet.

Wapsipinicon river:

Most of the Wapsipinicon river from Independence to the mouth will
be above flood stage. Independence is forecast to be very close to
flood stage and may go into flood over the next 7 days.

The crest forecast for near Anamosa has been lowered but a double
crest will be seen with crests around 15.5 and 17 feet expected.
Near DeWitt, may be affecting river levels but will get flushed
out of the river system soon. Major flooding is expected near
DeWitt with a crest of 13 to 14 feet.

North Skunk and Skunk rivers:

Crest forecasts have been lowered slightly for the North Skunk
river near Sigourney but a major flooding is still expected with a
crest around 21 feet.

The ice jam on the Highway 61 bridge downstream of Augusta has
broken up. Additional ice upstream of Augusta is expected to move
downstream which may affect river readings.

Des Moines river:

Flood warnings remain in effect for the lower Des Moines river at
St. Francisville where minor flooding is expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for Des Moines-Henry IA-Lee-Louisa-Muscatine-Scott-Van
     Buren.

IL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for Bureau-Carroll-Hancock-Henderson-Henry IL-McDonough-
     Mercer-Putnam-Rock Island-Warren-Whiteside.

MO...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for Clark-Scotland.

&&

UPDATE...RP Kinney
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...12
AVIATION...Haase
HYDROLOGY...08
Hazardous weather outlook, Mar 13, 10:44 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1144 PM CDT Wed Mar 13 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150445-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1144 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions will prevail Thursday. A wind advisory is in
effect for areas east of a line from Keosauqua, Iowa, through the
Quad Cities, to Sterling, Illinois, where gusts around 45 mph are
expected. Additional rainfall is expected but should be light
enough to not cause additional river issues. Temperatures during
the period will fluctuate above freezing during the day and below
freezing during the night which should actually be beneficial
toward moderating the impact of river ice and snow melt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

Haase

In the hours before

Special weather statement, Mar 13, 11:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1206 AM CDT Thu Mar 14 2019

IAZ040-041-140715-
Buchanan-Delaware-
Including the cities of Independence and Manchester
1206 AM CDT Thu Mar 14 2019

...Areas of Dense Fog Developing...

Fog was developing across the area. A few locations have had
visibilities as low as 1/4 mile, but most areas are experiencing
visibilities between 1 and 3 miles.

If you are traveling the remainder of the night be prepared for
fog and leave a little extra time to reach your destination. The
fog will be dense in spots.

Haase

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Henry

When
March 14, 12:00 AM CST to March 24, 7:00 AM CST
Where
Henry County, 1.13 mi WNW of Shady Beach to 0.34 mi NNE of Shady Beach
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.534, -90.221

The combination of melting snow and heavy rain across the region caused the Rock River near Joslin to rise above major flood stage on March 14th. The river fell below major flood stage on March 24th. The river crested at 18.51 feet on March 16th.

Flood, Rock Island

When
March 14, 12:00 AM CST to March 24, 7:00 AM CST
Where
Rock Island County, 0.89 mi S of Joslin to 1.48 mi NE of Joslin
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.537, -90.219

The Rock River near Joslin rose above major flood stage of 16.5 feet on March 14th and fell below the major flood stage on March 26th. The river crested at 18.51 feet.

Flood, Rock Island

When
March 14, 4:00 AM CST to March 26, 8:00 AM CST
Where
Rock Island County, 1.78 mi SW of Rock Is to 2.39 mi SSE of Silvis Hgts
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.483, -90.605

The Rock River at Moline rose above the major flood stage of 14 feet around 4 AM on March 14th and fell below the major flood stage at 8 AM on March 26. The river crested at 15.6 feet on March 17th around 5 AM.

Flood, Stephenson

When
March 16, 5:45 PM CST to March 20, 9:00 AM CST
Where
Stephenson County, Freeport to 2.05 mi SW of Sciota Mills
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
42.280, -89.620

The Pecatonica River at Freeport rose above major flood stage of 16 feet around 545 PM on March 16th and fell back below major flood stage on March 20th around 9 AM. The river crested at 17.3 feet around midnight on March 19th. Homes along the Pecatonica River in Freeport needed to be evacuated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815651, 815652, 812495, 812504.